Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Nashville, TN

August 1, 2003Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 1, 2003, 12:15 AM CDT for Davidson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 12:15 AM CDT (05:15 UTC)
Expired
Aug 1, 2003, 2:15 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Davidson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 010519
FFWBNA
TNC037-010715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1215 AM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE

* UNTIL 215 AM CDT.

* AT 1213 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN IN NORTHEAST
  DAVIDSON COUNTY. RADAR IS INDICATING THAT OVER 2 INCHES OF RAIN    
  HAS FALLEN IN THIS AREA.

* CITIES AFFECTED THROUGH 215 AM CDT INCLUDE...
  OLD HICKORY...NASHVILLE AND LAKEWOOD

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3620 8655 3596 8658 3607 8707 3634 8688

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:55 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 8:55 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
855 PM CDT THU JUL 31 2003

ISOLATED SHOWERS/TSTMS CONTINUE IN THE MID STATE AT THIS HOUR.
THESE MAY LINGER PAST MIDNIGHT BUT EXPECT THEM TO BE FEW AND
FAR BETWEEN.

WILL UPDATE AND MENTION ISOLATED OVERNIGHT WITH A 10 POP.

EXPECT AREAS OF FOG TO FORM AFTER MIDNIGHT WITH CLEAR SKIES...
LIGHT WINDS AND DAMP GROUND IN PLACE.

.BNA...NONE.
BOYD
01
Hazardous weather outlook, Jul 31, 5:30 AM CDT, 18 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE TODAY
AND PRODUCE SCATTERED THUNDERSTORMS. THE MAIN PROBLEM FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE PONDING
OF WATER IN LOW LYING AREA.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL MOVE INTO OUR AREA ON SATURDAY AND CREATE
ANOTHER CHANCE FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME
SEVERE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY ON SATURDAY.

19

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.